Alert archive / Ohio / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 2, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Feb 27, 2023, 3:26 PM EST for Allen County, Putnam County, Van Wert County, Ohio. It was in force for 34 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 27, 2023, 3:26 PM EST (20:26 UTC)
- Expired
- Feb 27, 2023, 4:00 PM EST
- In force
- 34 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Allen County, OH, Putnam County, OH, Van Wert County, OH
The radar
The Northern Indiana radar (KIWX), 138 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 27, 3:52 PM EST | TSTM WND DMG | 2 Ne Beaverdam, OH | DELAYED REPORT. EXTENSIVE TREE DAMAGE AT A RESIDENCE WITH SOME ROOF DAMAGE. TIME ESTIMATED FROM RADAR. |
| Feb 27, 3:59 PM EST | TSTM WND DMG | 2 Sw Bluffton, OH | SPOTTER REPORT OF A COUPLE PINE TREE LIMBS AROUND 5 INCHES IN DIAMETER WERE BROKEN AND FELL ON THE ROAD NEAR I-75 BETWEEN BEAVERDAM AND BLUFFTON IN ALLEN COUNTY IN OHIO DUE TO THUNDERSTORM WIND GUSTS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 27, 1:28 PM EST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.4 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 993 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 269 m²/s²
- 0-3 km storm-relative helicity
- 367 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
592
WUUS53 KIWX 272026
SVRIWX
OHC003-137-161-272100-
/O.NEW.KIWX.SV.W.0002.230227T2026Z-230227T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
326 PM EST Mon Feb 27 2023
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
Putnam County in west central Ohio...
Eastern Van Wert County in west central Ohio...
Allen County in west central Ohio...
* Until 400 PM EST.
* At 326 PM EST, severe thunderstorms were located along a line
extending from near Ottoville to 6 miles east of Ohio City, moving
east at 65 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Ottoville around 330 PM EST.
Delphos, Spencerville and Spencerville In Allen County around 335
PM EST.
Elida and Kalida around 340 PM EST.
Lima, Ottawa, Fort Shawnee, Columbus Grove and Glandorf around 345
PM EST.
Pandora around 350 PM EST.
Bluffton around 355 PM EST.
Other locations impacted by these severe thunderstorms include Yoder,
Westminster, Harrod, Gomer, Rushmore, Jonestown, Rimer, Venedocia,
Elgin and Wetzel.
This includes Interstate 75 between mile markers 119 and 141.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 600 PM EST for west central
Ohio.
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until 600 PM EST for west central
Ohio.
&&
LAT...LON 4064 8411 4066 8411 4066 8422 4069 8422
4068 8446 4073 8446 4073 8458 4099 8447
4099 8434 4102 8434 4112 8388 4064 8388
TIME...MOT...LOC 2026Z 266DEG 56KT 4097 8444 4075 8450
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JBALL1 follow-up statement
724
WWUS53 KIWX 272053
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
353 PM EST Mon Feb 27 2023
OHC003-137-161-272102-
/O.EXP.KIWX.SV.W.0002.000000T0000Z-230227T2100Z/
Putnam OH-Van Wert OH-Allen OH-
353 PM EST Mon Feb 27 2023
...THE SEVERE THUNDERSTORM WARNING FOR PUTNAM...EASTERN VAN WERT AND
WESTERN ALLEN COUNTIES WILL EXPIRE AT 400 PM EST...
The storms which prompted the warning havemoved out of the warned
area. Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until 600 PM EST for west central
Ohio.
LAT...LON 4064 8411 4066 8411 4066 8422 4069 8422
4068 8446 4073 8446 4073 8458 4099 8447
4099 8434 4102 8434 4112 8388 4064 8388
TIME...MOT...LOC 2052Z 266DEG 56KT 4100 8392 4078 8398
$$
JBALLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 27, 2:22 PM EST, 1 hour 4 minutes earlier.
Area forecast discussion, Feb 27, 2:22 PM EST, 1 hour 4 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 222 PM EST Mon Feb 27 2023 .SYNOPSIS... Issued at 142 PM EST Mon Feb 27 2023 Showers and isolated thunderstorms remain possible across much of the area this afternoon. A few storms may be severe and could produce a tornado, especially south of US 6. It will also be windy, and gusty winds will continue into tonight as cooler air moves into the region. Tuesday will be dry but there could be some light rain across the north Tuesday night. && .SHORT TERM...(This Evening through Tuesday) Issued at 142 PM EST Mon Feb 27 2023 The biggest concern this afternoon and evening is the ongoing severe weather threat. A warm front moving up from the southwest is acting to quickly destabilize the atmosphere with temperatures south of US 6 rising into the 50s to low 60s with dewpoints also in the 50s. MU CAPE is between 250 and 500 J/kg and low-level shear is around 50 kts. A few tornadoes have already been reported around the region, so cannot rule out additional isolated tornadoes through early evening, especially in the Tornado Watch across our southeast forecast area into Ohio. Brief heavy rain and wind gusts in excess of 45 mph are also possible, as well as hail. These storms are moving fairly quickly though at around 25 to 30 mph, and should clear the area by 5 pm EST. North of the warm front that airmass is still mostly stable and cool with temperatures only in the 30s to low 40s. Rain showers and breezy easterly winds can therefore be expected. Cooler, drier air will move in later this evening and overnight lows will be in the mid to low 30s, although skies will remain mostly cloudy under a mid-level inversion. High pressure will build into the region on Tuesday behind the departing low with west to northwest flow. This will keep temperatures on the cool side with highs in the 40s, although this will still be several degrees above normal for the last day of February. Afternoon breaks in the cloud cover will help to warm things a bit. && .LONG TERM...(Tuesday Night through Monday) Issued at 142 PM EST Mon Feb 27 2023 Warm air advection ahead of another Pacific wave shooting across the northern Plains will bring some light rain to northern portions of the area late Tuesday night into Wednesday morning. This will also warm daytime temperatures Wednesday into the 50s to possibly mid 60s south. There could also be some light rain Wednesday night if the wave merges with energy coming up from the south. The next big weather maker will be a closed low hooking northward from Texas on Friday. Models are coming into better agreement that this system will bring significant moisture. However, the exact track of the low will ultimately determine if and how much snow we get if we fall on the north side of its center. For now, kept a mix of rain and snow across most of Indiana and Ohio, with mainly snow in Michigan. It is too soon to determine amounts. Dry conditions appear to return for Saturday, Sunday and Monday. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon) Issued at 1227 PM EST Mon Feb 27 2023 An upper level low pressure system continues to move through the area during the afternoon bringing times of showers and thunderstorms into the evening hours. As a result, continue to expect IFR flight conditions from times of lowered VISBY from moderate to heavy rain and lowered CIGs. Some moderation in flight conditions will be possible later this evening as the upper low begins to pull away and diurnal warming becomes realized, but cold air advection will be able to take over putting the area back into MVFR flight conditions through tonight. Low level moisture appears to taper off overnight so wouldn't be surprised if we scatter out Tuesday morning. Additionally, gusty winds between 25 and 30 kts will be possible this afternoon into tonight. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...Gale Warning until 4 AM EST Tuesday for LMZ043-046. && SYNOPSIS...Cobb SHORT TERM...Cobb LONG TERM...Cobb AVIATION...Roller Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Feb 27, 2:34 PM EST, 52 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 234 PM EST Mon Feb 27 2023 INZ005>009-103-104-204-MIZ078>081-177-277-OHZ001-002-004-005-281945- Elkhart-Lagrange-Steuben-Noble-De Kalb-Northern La Porte- Eastern St. Joseph IN-Western St. Joseph IN-Cass MI-St. Joseph MI- Branch-Hillsdale-Northern Berrien-Southern Berrien-Williams- Fulton OH-Defiance-Henry- 234 PM EST Mon Feb 27 2023 /134 PM CST Mon Feb 27 2023/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...This afternoon and tonight. Additional rainfall today will likely lead to renewed rises in river levels along with a potential of ponding of water on roadways and minor flooding. Wind gusts to around 40 mph are possible this afternoon. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A storm system could bring impactful winter weather and snow accumulations to the region for the late Thursday night through Friday evening period. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ012>015-020-022>024-116-203-216-OHZ015-016-281945- Starke-Pulaski-Marshall-Fulton IN-White-Cass IN-Miami-Wabash- Northern Kosciusko-Southern La Porte-Southern Kosciusko-Paulding- Putnam- 234 PM EST Mon Feb 27 2023 /134 PM CST Mon Feb 27 2023/ This Hazardous Weather Outlook is for northern Indiana and northwest Ohio. .DAY ONE...This afternoon and tonight. Additional rainfall today will likely lead to renewed rises in river levels along with a potential of ponding of water on roadways and minor flooding. Wind gusts to around 40 mph are possible this afternoon. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A storm system could bring impactful winter weather and snow accumulations to the region for the late Thursday night through Friday evening period. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ017-018-025>027-OHZ024-025-281945- Whitley-Allen IN-Huntington-Wells-Adams-Van Wert-Allen OH- 234 PM EST Mon Feb 27 2023 ...TORNADO WATCH 47 IN EFFECT UNTIL 6 PM EST THIS EVENING... This Hazardous Weather Outlook is for northern Indiana and northwest Ohio. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Isolated to scattered severe storms capable of damaging wind gusts and isolated tornadoes are possible through late this afternoon. Outside of any severe storms...winds may gust up to 45 mph this into this evening. Additional rainfall today will likely lead to renewed rises in river levels along with a potential of ponding of water on roadways and minor flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A storm system could bring impactful winter weather and snow accumulations to the region for the late Thursday night through Friday evening period. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. INZ032>034-281945- Grant-Blackford-Jay- 234 PM EST Mon Feb 27 2023 ...TORNADO WATCH 46 IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... This Hazardous Weather Outlook is for northern Indiana. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Isolated to scattered severe storms capable of damaging wind gusts and isolated tornadoes are possible through late this afternoon. Outside of any severe storms...winds may gust up to 45 mph this afternoon into this evening. Additional rainfall today will likely lead to renewed rises in river levels along with a potential of ponding of water on roadways and minor flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A storm system could bring impactful winter weather and snow accumulations to the region for the late Thursday night through Friday evening period. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. LMZ043-046-281945- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 234 PM EST Mon Feb 27 2023 ...GALE WARNING IN EFFECT UNTIL 4 AM EST TUESDAY... This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous conditions for small craft are possible again Thursday night through Friday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Feb 27, 3:00 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
300 PM EST MON FEB 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0208 PM HAIL 1 S MONOQUET 41.27N 85.86W
02/27/2023 E0.50 INCH KOSCIUSKO IN TRAINED SPOTTER
&&
CRSpecial weather statement, Feb 27, 3:04 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Northern Indiana
304 PM EST Mon Feb 27 2023
INZ018-027-OHZ004-005-015-016-024-272045-
Adams IN-Allen IN-Henry OH-Defiance OH-Putnam OH-Van Wert OH-
Paulding OH-
304 PM EST Mon Feb 27 2023
...A strong thunderstorm will impact portions of southeastern Allen,
northeastern Adams, southeastern Defiance, Putnam, Paulding, Henry
and Van Wert Counties through 345 PM EST...
At 304 PM EST, Doppler radar was tracking a strong thunderstorm near
Payne, or 15 miles southeast of Hicksville, moving northeast at 50
mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Continental, Defiance, Holgate and Napoleon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Northern Indiana.
A Tornado Watch remains in effect until 600 PM EST for northeastern
Indiana...and west central Ohio.
&&
LAT...LON 4072 8482 4121 8485 4147 8414 4115 8388
4097 8388
TIME...MOT...LOC 2004Z 242DEG 45KT 4109 8464
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
AndersenLocal storm report, Feb 27, 3:18 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
318 PM EST MON FEB 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM TSTM WND DMG 1 W CONVOY 40.92N 84.73W
02/27/2023 VAN WERT OH EMERGENCY MNGR
POWER POLE DOWN ON CAR. TIME ESTIMATED BY
RADAR.
&&
CRLocal storm report, Feb 27, 3:23 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
323 PM EST MON FEB 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM TSTM WND DMG CHURUBUSCO 41.23N 85.32W
02/27/2023 WHITLEY IN EMERGENCY MNGR
ROOF DAMAGE NEAR CHURUBUSCO. REPORT OF A
METAL ROOF BLOWING OFF OF A COMMERCIAL
STRUCTURE ON US 33 AT THE ALLEN/WHITLEY
COUNTY BORDER. NO INJURIES. PARTS OF THE
METAL ROOF MADE CONTACT WITH NEARBY
POWERLINES, RESULTING IN A POWER OUTAGE IN
THE AREA. POLICE AND FD ARE AT THE SCENE.
&&
MJLocal storm report, Feb 27, 3:25 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
325 PM EST MON FEB 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM TSTM WND DMG 1 NNW ABOITE 41.02N 85.32W
02/27/2023 ALLEN IN EMERGENCY MNGR
TREE DOWN IN THE AREA OF US 24 AND REDDING
DRIVE.
&&
MJLocal storm report, Feb 27, 3:26 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
326 PM EST MON FEB 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM TSTM WND DMG 1 WSW ROLLING HILLS 41.02N 85.29W
02/27/2023 ALLEN IN EMERGENCY MNGR
TREE DOWN AT WEST JEFFERSON AND HOMESTEAD
ROAD.
&&
MJThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 27, 12:45 PM EST | River Flood Warning | IWX | Williams | 6 days |
| Feb 27, 3:04 PM EST | Special Weather Statement | IWX | Defiance, Henry, Paulding, Putnam, Van Wert | 41 min |
| Feb 27, 3:12 PM EST | Severe Thunderstorm Warning | IWX | Defiance, Fulton, Henry, Paulding, Putnam | 48 min |
| Feb 27, 3:50 PM EST | Severe Thunderstorm Warning | IWX | Allen, Henry, Putnam | 25 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.